Sprue-like Enteropathy Associated with Olmesartan

Academic Article

Abstract

  • Olmesartan-associated enteropathy (OAE) is a newly described condition reported in several case series in which patients taking olmesartan developed diarrhea, nausea, vomiting, dehydration, and weight loss. Although the symptoms and histologic findings of small-bowel enteropathy resembled severe celiac disease, laboratory work and the lack of response to a gluten-free diet challenged that diagnosis. The injury extended beyond the small bowel, with evidence of lymphocytic/collagenous gastritis and/or colitis in a substantial subset of patients. After a thorough diagnostic evaluation including consideration of alternate diagnoses, and resistance to a variety of treatments, a common thread became apparent: that all affected patients were taking olmesartan. Once this connection was recognized and the medication was suspended, symptoms would improve and the enteropathy healed. Some patients required corticosteroids particularly budesonide (a topically potent steroid) to achieve remission. There remains a gap in knowledge regarding the predisposing factors and mechanism of action.
  • Authors

    Published In

    Digital Object Identifier (doi)

    Author List

  • Cartee AK; Murray JA
  • Start Page

  • 1
  • End Page

  • 8
  • Volume

  • 8
  • Issue

  • 12